Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Severe leg pain
May 27, 2009

I have been HIV+ for over twenty years. Since 2005, my CD4 percentage has been between 32% and 34% and my absolute numbers have been between 700 and 900. In March 2008, my CD4 percentage was 33% and my absolute was 766. In December 2008, my CD4 percentage was 28% and my absolute was 576. In March 2009, my CD4 percentage was still 28% but my absolute number had dropped again to 276. My viral load has been undetectable since 2004, even with the drop in CD4. My medication regimen since 2004 has been: Viramune, Reyataz, Ritonavir, and Truvada. I loved this regimen, as I had little to no side effects and my lipids were well under control. However, my HIV doctor was concerned about the CD4 absolute drop even though the percentages were fairly stable. He said that this is sometimes seen with Viread (tenofovir). He changed the Truvada to Combivir in March 2009, and retested my t-cells in April 2009, when the absolute number had increased to 450, while the percentage stayed the same at 28%. The side effects from the Combivir were brutal: nausea, dizziness, light-headedness, insomnia, fatigue, muscle spasms, and a general sense of malaise. As a result, the doctor allowed me to stop the AZT and simply stay on the Epivir.

Heres my problem: I have been experiencing brutal leg pain in both legs for some time now. Initially, the leg pain was caused by taking the antibiotic Cipro, which caused severe tendonitis. After about four weeks of being off the Cipro, however, the leg pain started to decrease, and I started to think I was getting better. I had been going to a physical therapist 3 times per week and the pain was decreasing substantially. This was just about the time the doctor put me on the Combivir, and the leg pain returned with a vengeance about a week later. Even though Ive now been on only Epivir for a month, the leg pain still exists. I had an MRI on both ankles and lower legs about a month ago, and the radiologist said everything was normal: tendons, bones, and muscles. He even said that no cause existed, that he could find at any rate, which would account for my pain. I have had numerous blood tests: complete blood workup, complete metabolic panel, CPK, folate, B12, Vitamin D, thyroid, sed rate, etc. Everything was normal, except for the Vitamin D, which was low at 12. Im now on Vitamin D and Calcium supplements. I have a DEXA scan and a bone scan scheduled for next week. This pain, though, is driving me crazy. I feel limited in what I can do on a daily basis. Im taking Advil and Tylenol, which only seems to dull the sharp edge of the pain. Could this be caused by the low Vitamin D levels? If so, how long before the supplements (2,000 IU daily) start to help? If not, what could be the cause of the pain? Since the CPK and sed rates were normal, I apparently dont have any muscular degeneration, myopathy, or inflammation. Since my liver tests were normal, it seems unlikely this would be lactic acidosis. Could it be some form of neuropathy? I remember having peripheral neuropathy about a decade ago from D4T in my hands and my feet, but I dont have that this time. Only the legs are affected. I have scheduled an appointment with a rheumatologist and will hopefully schedule an appointment with a neurologist. Any insights you might be able to provide would be much appreciated.

Thank you so much for this forum and your time.

Response from Dr. Henry

Precise location of leg pain and associated characteristics (from careful exam) such as numbness, tingling, weakness is needed to sort out possible options. Seems from what you describe that neurologic consultation (possibly with neuroconduction studies or EMG) may be particularly useful. For pain control may want to see a pain specialist if current efforts are not effective at providing relief. CD4 recovery in my experience is usually as good with tenofovor as with AZT. An evaluation of bone marrow function may be worthwhile if white blood cell count is dropping. KH



Previous
Viagra & Duovir
Next
How much longer do I have?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement